Thunderstorm Wind, Decatur
- When
- April 15, 7:40 AM EST
- Where
- Decatur County, 0.59 mi W of Bethany
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 30.850, -84.740
Trees were blown down from straight line winds.
A line of strong to severe thunderstorms associated with a cold front moved across the area during the morning hours of April 15th. A strong low level jet enhanced low level shear across the area, and a brief tornado occurred in Decatur county, GA in addition to numerous reports of trees down across southern Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A line of strong to severe thunderstorms associated with a cold front moved across the area during the morning hours of April 15th. A strong low level jet enhanced low level shear across the area, and a brief tornado occurred in Decatur county, GA in addition to numerous reports of trees down across southern Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 15, 5:54 AM EST, 1 hour 46 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
654 AM EDT Sun Apr 15 2018
.AVIATION [Through 12Z Monday]...
A line of strong thunderstorms is moving through the region.
Mostly MVFR CIGs are expected this morning. Winds are strong today
with 25 to 30 mph gusts possible. VFR conditions will return late
this morning in western locations and this afternoon at VLD.
&&
.PREV DISCUSSION [316 AM EDT]...
.NEAR TERM [Through Today]...
A line of thunderstorms is moving through the region. Conditions are
still favorable for severe weather overnight through the early
afternoon hours. A tornado watch is in effect for SW Alabama, the FL
Panhandle and parts of SW Georgia until 8 AM EDT.
Instability is currently low but deep layer shear is high at 40 to
50 knots throughout the region. 0 to 1 km shear is very high at 30
to 40 knots ahead of the line. Conditions are favorable for tornado
development. Some weak rotation has been observed in this line of
storms but no warnings have been issued over the last few hours.
This line may intensify in the early morning hours as the low level
jet strengthens.
By morning this line of strong to severe storms will be near Albany
and Tallahassee. Deep layer wind shear will still be high around 50
knots and 0 to 1 km shear will be 30 to 40 knots. Conditions will
still be favorable for damaging winds and isolated tornadoes. This
line of storms will move out of the region around noon. Stratiform
rain will last for a few hours after the main line has past. Highs
today will be in the upper 60s and lower 70s. Clouds will decrease
this afternoon as a cold front moves through.
.SHORT TERM [Tonight Through Tuesday]...
Cold front will be east of the area as the short term begins.
Supporting trough will lift northeast leaving behind rising
heights with an upstream ridge over the southern Plains and
surface high pressure moving across the northern Gulf. The
atmospheric column dries out to under 0.50 inches which will lead
to dry conditions this period. Much cooler temperatures will
continue into Monday with highs in the upper 60s to around 70
degrees. As high pressure moves in, a warmup in anticipated
Tuesday with highs in the mid 70s.
.LONG TERM [Tuesday Night Through Sunday]...
High pressure will slide east into the Atlantic with the approach
of a weak cold front Thursday. Models do indicate a little more
moisture compared to 24 hours ago so introduced a slight chance
for a shower or two along the front. High pressure will quickly
build in for Friday but will be short lived with the approach of a
much stronger system. Increasing clouds expected Saturday with the
main system on approach for Sunday/Sunday night. Some timing
differences between the models but each do show a latter half of
the weekend storm system, increasing confidence for showers and
thunderstorms ahead of the next work week.
.MARINE...
Winds have increased ahead of a cold front which will move
through the coastal waters today. Strong to severe thunderstorms
are also possible ahead of the front. Small craft advisories are
in effect through Monday afternoon, at which time wind speeds
should slowly decrease. More favorable marine conditions are
expected beginning Tuesday.
.FIRE WEATHER...
Drier air will be in place this week after a cold front moves
through today. Minimum RH values are expected to remain above the
critical threshold for red flag conditions. High dispersion values
over 75 are possible this afternoon. A wetting rain is expected
today at all locations.
.HYDROLOGY...
One to two inches of rain, with isolated higher amounts, is
expected as the squall line moves through today. Based on these
values, a river point or two could reach action stage, however
river flooding isn't expected. Some ponding of water in low lying
areas could occur, but widespread flooding is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 71 43 69 45 76 / 100 0 0 0 0
Panama City 68 49 69 52 73 / 90 0 0 0 0
Dothan 68 41 66 44 76 / 100 0 0 0 0
Albany 70 43 65 44 75 / 100 0 0 0 0
Valdosta 72 44 65 44 74 / 100 0 0 0 0
Cross City 75 46 66 45 74 / 100 0 0 0 0
Apalachicola 71 48 68 49 72 / 100 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 8 AM EDT /7 AM CDT/ Monday for Coastal
Bay-South Walton.
High Surf Advisory until 11 AM EDT /10 AM CDT/ Monday for
Coastal Gulf.
GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT Monday for Apalachee Bay or
Coastal Waters From Keaton Beach to Ochlockonee River FL
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach FL out 20 NM-Coastal waters from
Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
from Mexico Beach to Okaloosa Walton County Line FL out 20
NM-Waters from Suwannee River to Apalachicola FL from 20 to
60 NM-Waters from Apalachicola to Mexico Beach FL from 20
to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
Line FL from 20 to 60 NM.
&&
NEAR TERM...McD
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...McD
MARINE...Scholl
FIRE WEATHER...McD
HYDROLOGY...BarrySpecial Weather Statement National Weather Service Tallahassee FL 157 AM CDT SUN APR 15 2018 ALZ066-150730- Dale AL- 157 AM CDT SUN APR 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALE COUNTY IN SOUTHEAST ALABAMA UNTIL 230 AM CDT... At 157 AM CDT, Doppler radar was tracking a strong thunderstorm over Ariton, or 9 miles north of Ozark, moving northeast at 35 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ariton, Dillard, Phillips Crossroads, Dykes Crossroads, Roberts Crossroads, Hwy 231 Pea River Bridge, Rocky Head, Arguta and Marley Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 700 AM CDT for southeastern Alabama. LAT...LON 3149 8570 3156 8579 3162 8579 3162 8548 TIME...MOT...LOC 0657Z 232DEG 31KT 3156 8570 38-GODSEY
Special Weather Statement
National Weather Service Tallahassee FL
229 AM CDT SUN APR 15 2018
ALZ066-068-069-FLZ009-150815-
Dale AL-Houston AL-Geneva AL-Holmes FL-
229 AM CDT SUN APR 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR DALE...EASTERN GENEVA...AND
NORTHWESTERN HOUSTON COUNTIES IN SOUTHEAST ALABAMA AND NORTHEASTERN
HOLMES COUNTY IN THE FLORIDA PANHANDLE UNTIL 315 AM CDT...
At 228 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hartford, or 9 miles west of Graceville, moving north
at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Daleville, Ozark, Dothan, Fort Rucker, Hartford, Taylor, Midland
City, Slocomb, Newton, Pinckard, Malvern, Clayhatchee, Grimes, Esto,
Napier Field, Noma, Black, Hunt Field, Waterford and Ewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama...and the Panhandle of Florida.
LAT...LON 3147 8542 3138 8542 3091 8556 3091 8557
3094 8578 3151 8565
TIME...MOT...LOC 0728Z 196DEG 49KT 3100 8566
38-GODSEYSpecial Weather Statement
National Weather Service Tallahassee FL
246 AM CDT SUN APR 15 2018
ALZ067-150800-
Henry AL-
246 AM CDT SUN APR 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENRY COUNTY UNTIL
300 AM CDT...
At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Texasville, or 9 miles northwest of Abbeville, moving north at 40
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Edwin.
A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.
LAT...LON 3170 8530 3157 8538 3158 8542 3165 8542
3171 8541 3171 8533
TIME...MOT...LOC 0745Z 195DEG 36KT 3163 8541
38-GODSEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
733 AM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM TSTM WND DMG 4 WSW ALLANTON 30.01N 85.52W
04/15/2018 BAY FL TRAINED SPOTTER
TWO TO THREE TREES DOWN ALONG HIGHWAY 98
NEAR MILE MARKER 133. TREES FELL ON POWER
LINES, RESULTING IN DOWNED POWER LINES TOO.
&&
JLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
745 AM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM TSTM WND DMG 4 WSW ALLANTON 30.01N 85.52W
04/15/2018 BAY FL TRAINED SPOTTER
TWO TO THREE TREES DOWN ALONG HIGHWAY 98
NEAR MILE MARKER 133. TREES FELL ON POWER
LINES, RESULTING IN DOWNED POWER LINES TOO.
POSSIBLE TORNADO.
&&
JLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
802 AM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM TSTM WND GST APALACHICOLA MUNICIPAL 29.73N 85.02W
04/15/2018 M54 MPH FRANKLIN FL ASOS
ASOS STATION AAF, APALACHICOLA MUNICIPAL
AIRPORT REPORTED A PEAK GUST OF 54 MPH.
&&
JLFThe Tallahassee radar (KTLH), 64 km away, was scanning. The volume nearest the first event began at 12:41 UTC.
18 thunderstorm wind, 1 tornado. Local standard time, as filed.
Trees were blown down from straight line winds.
Trees were blown down from straight line winds.
A tree was blown down onto a power line along Country Club Dr.
Trees and power lines were blown down across the area.
A brief tornado occurred with trees snapped and fallen in different directions along Brinson Airbase road. Max winds were estimated at 90-95 mph based on the snapped trees. Other tree damage further southwest was determined to be straight line wind damage estimated at 60-80 mph.
Trees were blown down on Robinson Wells Road.
Several trees were blown down along Highway 319 South and Metcalf Road.
A tree was blown down along Bay Road.
Trees were blown down along Dixie Barwick Road.
Trees were blown down along Hamlin Road.
Two trees were blown down along Tillman Road.
Two trees were blown down on Antioch Road.
A tree was blown down near the intersection of Mitchell Store Road and Omega-Eldorado Road.
A tree was blown down in Adel.
Trees were blown down in Troupville.
A stop light was blown down on Highway 319 on the east side of Tifton.
A tree was blown down on Ferry Lake Road.
A tree was blown down on Chaserville Road.
A tree was blown down and blocked a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2018Every state in 2018This day in weather historyThe tornado archive for Georgia, 2018Warnings in Georgia, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741723, 741724, 742015, 739943, 739942, 742014, 739944, 739945, 739946, 739947, 739948, 739949, 739950, 739951, 739952, 739953, 739954, 739955, 739956.